Topic: My grandmother Dg. Klatskin tumor
My grandmother has recently been diagnosed with Klatskin tumor. She's an otherwise very healthy 85yo and the only symptoms she had were milde jaundice and some weight loss during a longer period of time (last 6-10 months). During her stay in our local hospital she has undergone several diagnostic procedures such as endoscopic ultrasound (it didn't reveal any signs of tumor presence, only a gallstone present in her common bile duct), then the CT (CT image was also negative for any kind of suspect mass). After EUS and CT images have been done, doctors decided to send her to ERCP during which a surgeon would have taken the "gallstone" out of her bile duct. However, the surgeon was unable to get it out and his opinion was that there has to be something else to it than just a gallstone. After the ERCP she was sent to MRCP that revealed a 3cm long (irregular) stricture of the common bile duct in proximity to the hepatic ducts / bifurcation. No spreading to liver was present...
And, her tumor markers were positive, but at first the doctors were saying that such finding could be connected to some sort of chronic pancreatic inflammation. After the MRCP, a stent (a plastic one) was successfully placed into her bile duct. Her bilirubin levels are now dropping, she feels well, she eats, walks....like before. The doctor said he would wait for another two weeks for her bilirubin level to drop as much as it can so that they could start the chemotherapy. He's mentioning some sort of surgical therapy in the future but it's all...maybe we'll see...probably because of her age) I'm aware that her condition is very serious (and that death, unfortunately, is the only possible outcome) but I'd like to do as much as I can to reduce her suffering in the next stages of her illness. My questions are : would it be possible to use oral chemotherapy (pills such as Xeloda -capecitabin / available here in Croatia, but mostly used for colon and breast cancer here) for treatment of this type of tumor instead of classic 5-FU IV ?? What kind of dietary supplements / vitamins / anything else would be recommendable for her condition (before, during and after the chemo)?? Should I ask her GP to prescribe her some antiemetics before the beginning of her chemo (5-FU) treatment?? What else would be efficient in reducing chemotherapy side-effects?
Any advice is more than welcome!